Death by insulin overdose

Pharmacy issued common syringe instead of specially calibrated syringe for administering insulin
By Nadia Fazlulhaq

A woman diabetic patient died after an overdose of insulin which a government hospital had asked her to administer with a syringe purchased from a private pharmacy.

It has transpired that the woman, who is illiterate, did not know the exact quantity to inject. She lay in a coma at the Intensive Care Unit of Mahiyangana hospital for about a month before she died. The overdose, doctors said, had caused hypoglycaemia or the condition that occurs when the blood sugar (glucose) is too low.

An insulin syringe (top) and a commonly used syringe (above)

Uva Province Health Director, Dr. Nilamani Hewageegana has submitted a report to the Health Ministry, following an inquiry into the death of the 38-year-old woman on March 17. The inquiry has revealed that the woman, a mother of three, had been given insulin at the diabetic clinic of Mahiyangana hospital and told to purchase a syringe and inject herself.

Mahiyagana Hospital Medical Officer Dr. Y. Upasena said that due to a shortage of certain medicinal drugs and equipment including syringes, patients are directed to purchase these from pharmacies.
“The hospital provides the patients with insulin and instructs them on how to administer it. The woman was found unconscious the morning after she had administered insulin before retiring for the night. She was treated at the Intensive Care Unit (ICU) for a month, for complications arising from insulin overdose, but she did not recover,” he said.

Dr. Nilamani Hewgeegana said, “The prescription issued by a physician to the patient had mentioned the correct dose, it is the pharmacy that had given a large volume syringe,” she said. Dr. Prasad Katulanda, Consultant Diabetologist and Senior Lecturer- Clinical Science, Medical Faculty of Colombo University, said that two million Sri Lankans suffer from diabetes and 10.3% of adults (above the age of 20) are victims of this disease.

Dr. Katulanda said that insulin is measured in ‘units’, and the 100 unit (U-100) in a 1 millilitre (ml) syringe with a small needle is commonly used by diabetic patients. The dose varies as low as two units of insulin to 60 or more units of insulin and administered once or several times a day.

“Patients are clearly instructed on the insulin unit they should inject, and it is important to be cautious when purchasing a syringe as the dose may change when using a large volume syringe. As insulin lowers blood glucose levels, an overdose will result in hypoglycaemia (low blood sugar),” he said adding that an intake of some sweet substance could control early symptoms of hypoglycaemia.

Symptoms of Insulin overdose (hypoglycaemia)

Dizziness or light-headedness
Nervousness or irritability
Behaviour and mood changes
Numbness or tingling around the mouth
Pale skin
Extreme hunger

Extreme symptoms

Loss of consciousness

Top to the page  |  E-mail  |  views[1]
SocialTwist Tell-a-Friend
Other News Articles
TNA seeks police and land powers for North
World Cup security stepped up after arrest of militant
Fuel price to be increased
Crucial Indo-Lanka meeting on fishing
GL going to UK without confirmed meetings
Crises and prices
SC directs Commercial HC to terminate cases against Harry J.
Govt. urged to reduce prices of essential drugs
AG’s withdrawal of murder charges illegal says lawyer
UPFA MP discharged from rape charge
Top City schools breeding mosquitoes
Dengue death audit underway
Death by insulin overdose
Legal profession not to be treated as a job bank, says Chief Justice
Conservation turned turtle by hatcheries
Gearing for a better deal for Apparel sector
‘Power to remotest villages by 2012’
DMK continues to play politics with SL Tamil fishermen’s woes
Kachal over Kachchativu doesn’t stop Indian, Lankan devotees
Sigiriya: From heritage site to dumping site
Rajapaksa ancestor an 1815 ‘rebel’
Price displays a must: CAA to get tough
World Cup forces Earth Hour postponement for today
No more financial clout for PS heads
Dengue death: Could child have been saved if action had been taken on imposter?


Reproduction of articles permitted when used without any alterations to contents and a link to the source page.
© Copyright 1996 - 2011 | Wijeya Newspapers Ltd.Colombo. Sri Lanka. All Rights Reserved | Site best viewed in IE ver 8.0 @ 1024 x 768 resolution